MAUDE Adverse Event Report: LIVANOVA USA, INC. LEAD MODEL 303; STIMULATOR, AUTONOMIC NERVE, IMPLANTED FOR EPILEPSY

LIVANOVA USA, INC. LEAD MODEL 303; STIMULATOR, AUTONOMIC NERVE, IMPLANTED FOR EPILEPSY
Model Number 303-20
Medical Device Problem Codes Low impedance (2285); Device Contamination with Body Fluid (2317); Electrical Shorting (2926); Naturally Worn (2988)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Livanova usa, inc.Submits this report to comply with 21 cfr part 803, the medical device reporting regulation, based on information that livanova has obtained, but may not have been able to investigate or verify prior to the date the report was required by the fda.This report does not constitute an admission, or a conclusion by fda or anyone else, that the device, livanova, or livanova's employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or "malfunctions".These words are incorporated into the fda 3500a medwatch form by the fda, and livanova objects to their use.
 
Event or Problem Description
It was reported that during a prophylactic generator replacement, low impedance was seen after connecting the new generator even though impedance was ok prior to surgery.Generator diagnostics were performed and were ok.The lead pin was removed, cleaned, re-inserted, but low impedance was still seen.The surgeon decided to not move forward with the lead replacement at the time and the lead was explanted.The suspect device has not been received by manufacturer to date.No other relevant information has been received to date.
 
Event or Problem Description
Additional information was received that the lead was handled roughly by the surgeon.When the lead was trying to be removed from the explanted generator, a pop was heard, and the surgeon was seen pulling very hard.It's believed that the setscrew wasn't released enough prior to removing the lead and the surgeon damaged the lead during removal.The suspect device was received by the manufacturer and is pending completion of product analysis.
 
Event or Problem Description
Product analysis was completed on the suspect lead.The lead was returned in one portion, and the electrode array and tie downs were not returned.Seven sets of setscrew marks and canted spring scratches were seen on the connector pin and ring.Abrasions were seen on the connector boot and bilumen tubing in various areas.The connector boot was cut open and both coils were exposed and in contact with each other and in contact with the end of the connector ring, likely due to manipulation during implant/explant procedures.Puncture and cut openings were seen that penetrated to the ring and pin coils in several areas and the lead assembly had dried remnants of bodily fluids in the bilumen channels, with no obvious path of fluid ingress identified other than the cut and puncture openings and cut end.The coils were kinked, stretched, and wavy in some areas, most likely related to manipulation during explant.A continuity check was performed ring to pin and showed a closed-circuit condition.The connector boot was cut open and both coils were exposed and in contact with each other and the end of the connector ring.The coils were then separated and moved to prevent contact with the end of the connector ring.A short circuit condition was confirmed likely due to the exposed coils trapped in the ring/backfill interface making contact.No other short circuit conditions were identified.Product analysis worksheet was reviewed, and no other anomalies were seen outside of the previously mentioned.Photos were reviewed and the short circuit condition was seen.Note that since a portion of the electrode array section was not returned for analysis, an evaluation and resulting commentary cannot be made on that portion of the lead.
 
Event or Problem Description
Product analysis was completed on the non-suspect generator product.Internal generator data was reviewed and additional low impedance values were seen.

Brand Name
LEAD MODEL 303
Common Device Name
STIMULATOR, AUTONOMIC NERVE, IMPLANTED FOR EPILEPSY
Manufacturer (Section D)
LIVANOVA USA, INC.
100 cyberonics boulevard
suite 600
houston TX 77058
Manufacturer (Section G)
LIVANOVA USA, INC.
100 cyberonics boulevard
suite 600
houston TX 77058
Manufacturer Contact
cindy scott
100 cyberonics blvd
suite 600
houston, TX 77058
2816672681
MDR Report Key22214993
Report Number1644487-2025-10264
Device Sequence Number18182175
Product Code LYJ
UDI-Device Identifier05425025750115
UDI-Public05425025750115
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P970003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/17/2022
Device Model Number303-20
Device Lot Number204490
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/22/2025
Supplement Date Received by Manufacturer07/06/2025
09/08/2025
11/24/2025
Initial Report FDA Received Date06/16/2025
Supplement Report FDA Received Date07/31/2025
09/29/2025
12/01/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/23/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age16 YR
Patient SexMale